Alert archive / Wyoming / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 30, NWS Riverton, WY

July 14, 2001Hot Springs County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Jul 14, 2001, 4:00 PM MDT for Hot Springs County, Wyoming. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 14, 2001, 4:00 PM MDT (22:00 UTC)
Expired
Jul 14, 2001, 4:30 PM MDT
In force
30 min
Issued by
NWS Riverton, WY
Area
Whole counties

County Hot Springs County, WY

The radar

The Riverton/Lander radar (KRIW), 73 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 10.0 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2001-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2001-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-382 J/kg
Mixed-layer LCL
2319 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
409 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

099 
WUUS55 KRIW 142200
SVRRIW
WYC017-142230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
400 PM MDT SAT JUL 14 2001

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL HOT SPRINGS COUNTY IN WEST CENTRAL WYOMING

* UNTIL 430 PM MDT

* AT 400 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTH OF GRASS CREEK...OR ABOUT 26
  MILES NORTHWEST OF THERMOPOLIS...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR GRASS CREEK AND HAMILTON DOME THROUGH 430 PM MDT. 

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
 HAIL UP TO THE SIZE OF QUARTERS.
 WINDS UP TO 60 MILES AN HOUR.
 VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.

IF YOU ARE CAUGHT OUTSIDE... SEEK REFUGE FROM THE STORM IN A STRONG
BUILDING. BOATERS ON AREA LAKES SHOULD TAKE SHELTER. DAMAGING WIND...
LARGE HAIL... VERY HEAVY RAIN... AND DANGEROUS LIGHTNING ARE ALL
LIKELY. DO NOT SEEK SHELTER UNDER TREES OR OTHER ISOLATED TALL
OBJECTS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RIVERTON.



$$
LAT...LON 4389 10883 4376 10865 4379 10839 4406 10857

C. BAKER

WCJIN-WYNW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 1:20 PM MDT, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 14, 1:20 PM MDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
120 PM MDT SAT JUL 14 2001

WY UNDER SW FLOW ALF THRU MON WITH UPR RDG CNTRL PLNS AND UPR TROF NR
W CST. LOOKS LIKE BEST BET FOR CNVCTN WILL BE THIS AFTN/TNGT...WITH
BEST INSTBY N AND E PTNS CWFA. MDLS SHWG A DRYING TREND BEGINNING SUN
AND CONTG MON...AND WATR VPR SATL IMAGERY SEEMS TO CONFIRM THIS WITH
MUCH DRIER AIR NOW MOVG INTO SRN AZ/SRN CA. WILL TREND POPS DOWN THRU
SUN...AND GO DRY MON XCPT NW...WHERE SLGT CHC AFTN TSTMS WILL RMN
DUE TO BEING CLOSR TO ANY ENERGY EJECTING NE FROM WRN TROF. WILL
TREND TEMPS A LTL COOLR NW WITH LWR HGTS...NOT MUCH CHG ELSW.
IN XTNDD...SW FLOW ALF CONTS...AND MRF SHWS BEST RH NW TU=E AND
WED. BEST DYNAMICS SHUD ALSO BE NW TUE AND WED AS NRN PTN UPR TROF
SHEARS NE...SO WILL MNTN CHC AFTN TSTMS NW AND SLGT CHC ELSW...WITH
DRY FCST FRI AND SAT.

.RIW...NONE

DN

In the hours before

Special weather statement, Jul 14, 11:00 AM MDT, 5 hours before
WYZ002-004-005-026>028-141900-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
1100 AM MDT SAT JUL 14 2001

...THERE WILL BE A SLIGHT RISK OF SEVERE WEATHER IN PARTS OF
NORTHWEST AND NORTHCENTRAL WYOMING THIS AFTERNOON AND EVENING...

SPOTTER ACTIVATION MAY BE NECESSARY LATER TODAY IN PARK...BIG
HORN...AND JOHNSON COUNTIES.

DISCUSSION...THE AIRMASS ACROSS NORTHWEST AND NORTHCENTRAL WYOMING
WILL BECOME VERY UNSTABLE THIS AFTERNOON...AND WITH AMPLE MOISTURE
AVAILABLE A FEW SEVERE THUNDERSTORMS MAY DEVELOP. THE MAIN THREAT
WILL BE HAIL AND DAMAGING WINDS...AS WELL AS SOME LOCALIZED FLOODING.

NOLL

WCJIN-WYNW-WYNE
Special weather statement, Jul 14, 1:19 PM MDT, 2 hours 41 minutes before
WYZ022-024-025-142030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
119 PM MDT SAT JUL 14 2001

...THUNDERSTORMS DEVELOPING OVER SOUTHWESTERN WYOMING THIS
AFTERNOON...

AT 115 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR AND SATELLITE
DATA...INDICATED THUNDERSTORMS WERE STARTING TO DEVELOP OVER THE
UINTA MOUNTAINS OF NORTHERN UTAH. THESE STORMS WILL MOVE TO THE
NORTHEAST AT 25 MPH...AND MOVE OVER THE SWEETWATER COUNTY AREA DURING
THE NEXT FEW HOURS. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE
HAIL AND DAMAGING WINDS...AS WELL AS DANGEROUS LIGHTNING AND SOME
LOCALIZED FLOODING.

PERSONS PLANNING OUTDOOR ACTIVITIES SHOULD KEEP AN EYE ON LOCAL
WEATHER CONDITIONS...AND IF THREATENING WEATHER APPROACHES...SEEK
SAFE SHELTER.

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 4:30 PM MDTSevere Thunderstorm WarningRIWHot Springs30 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.